Ohio, 2012

Flash Flooding and Flood in Ohio, May 21, 2012

May 21, 2012 · NWS ILN · 6 events in 3 counties and zones

Slow moving thunderstorms in the vicinity of a cold front across southern Ohio produced heavy rainfall. As a result, some areas experienced flash flooding and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms in the vicinity of a cold front across southern Ohio produced heavy rainfall. As a result, some areas experienced flash flooding and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 2:48 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 21, 2:48 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT MON MAY 21 2012

.SYNOPSIS...
A WEAK COLD FRONT AND LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS
THE REGION TODAY. THE LOW WILL THEN REMAIN JUST SOUTHWEST OF THE
REGION THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL THEN MOVE INTO
THE AREA FOR THE END OF THE WEEK...BRINGING MUCH WARMER
TEMPERATURES AND DRY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED SHOWERS AND WEAK THUNDERSTORMS HAVE DEVELOPED ACROSS THE
CWA...MAINLY IN THE SOUTH AND SOUTHWEST PORTIONS. MORE
CONCENTRATED THUNDERSTORM ACTIVITY IS OCCURRING SOUTH OF THE REGION
(FLEMING COUNTY KY AND SOUTH). THE FRONT CROSSING THE REGION IS
DIFFICULT TO PINPOINT. A WIND SHIFT HAS CLEARED THROUGH AT LEAST
HALF OF THE CWA ALREADY...BUT THE DEWPOINT AXIS IS WELL BEHIND THE
FRONT...STRETCHING SSW-TO-NNE THROUGH EASTERN INDIANA AND
NORTHWEST OHIO AT 19Z.

IT IS WITHIN THIS REGION...VERY SLOWLY SHIFTING EAST THROUGH THE
NEXT FEW HOURS...THAT MOST OF THE SHOWER AND THUNDERSTORM
DEVELOPMENT WILL BE FOCUSED. GIVEN THE LACK OF STRONG
FORCING...COVERAGE IS NOT EXPECTED TO BE GREAT. STRONG STORMS ARE
UNLIKELY GIVEN THE MINIMAL WIND SHEAR...BUT SLOW STORM MOTION MAY
RESULT IN SOME HEAVY RAINFALL IN ONE OR TWO VERY LOCALIZED PLACES.

EVEN AS THE CONVECTION WANES OVERNIGHT...THE MOISTURE AND CLOUD
COVER WILL KEEP MIN TEMPERATURES FROM DROPPING VERY FAR. SO...EVEN
BEHIND THE COLD FRONT...UPPER 50S TO LOWER 60S ARE EXPECTED (MAYBE
SLIGHTLY LOWER IN THE FAR NORTHWEST). THUS...WILL RUN THE FORECAST
A FEW DEGREES ABOVE GUIDANCE TEMPERATURES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A CLOSED UPPER LOW IS FORECAST TO DEVELOP IN THE CAROLINAS BY
LATE TUESDAY...WITH WEAK SURFACE LOW PRESSURE EXTENDING NORTH INTO
THE MIDDLE APPALACHIANS (SOMEWHAT A REMNANT OF THE FRONT AND LOW
CROSSING THE AREA TODAY). SHOWERS AND POSSIBLY SOME WEAK
THUNDERSTORMS WILL BE POSSIBLE IN THE REGIONS CLOSEST TO THIS
FEATURE...MAINLY THE SOUTHEAST PART OF THE CWA...ON BOTH TUESDAY
AND WEDNESDAY. THE WEATHER GRIDS ARE SKEWED HEAVILY TOWARD THE
DIURNAL CYCLE...AS THE WEAK FORCING INDICATES THAT THIS WILL
PRIMARILY BE AN INSTABILITY-DRIVEN SITUATION.

AT THE SAME TIME...A NARROW RIDGE OF HIGH PRESSURE WILL BE MOVING
INTO THE GREAT LAKES AND LOWER OHIO VALLEY REGIONS. THE PRESSURE
PATTERN WILL BECOME RATHER DIFFUSE BY WEDNESDAY...WITH MEAN
SOUTHERLY FLOW BEGINNING TO SET UP AS THE PRESSURE GRADIENT TO THE
WEST BEGINS TO TIGHTEN ON WEDNESDAY NIGHT AND INTO THURSDAY.

THE ECMWF IS A LITTLE BIT SLOWER IN MOVING THE UPPER LOW OUT OF
THE SOUTH...BUT THE OVERALL PATTERN IS IN AGREEMENT BETWEEN
MODELS...WITH A WARMING AND DRYING TREND DURING THE TUESDAY
THROUGH THURSDAY PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
PESKY UPR LVL CLOSED LOW TO THE SOUTHEAST OF THE REGION IS EXPECTED
TO OPEN UP AND EJECT TO THE NE AS AN UPR LVL HIGH BEGINS TO
BUILD ACRS THE WRN FORECAST AREA ON THURSDAY. THERE COULD STILL BE A
VERY SMALL CHANCE FOR A POP UP SHOWER OR STORM THURSDAY IN THE FAR
SE...BUT HAVE DECIDED TO STILL KEEP THE FORECAST DRY. TEMPERATURES
WILL CONTINUE TO WARM TO ABOVE NORMAL READINGS.

FOR THURSDAY NIGHT INTO SUNDAY...UPR LVL RIDGE WILL CONTINUE TO
BUILD INTO THE OHIO VALLEY. A COLD FRONT WILL TRY TO NUDGE SOUTHWARD
CLOSE TO THE FAR NRN ZONES FRIDAY AFTERNOON AND EVENING. HAVE KEPT
IT DRY BUT IF THE FRONT GETS TOO CLOSE...A SLIGHT CHANCE OF A SHOWER
OR STORM MAY HAVE TO BE ADDED. FOR SATURDAY INTO SATURDAY
NIGHT...HAVE TAKEN A BLEND OF THE 00Z ECMWF AND NCEP/HPC WHICH KEEPS
THE FRONT JUST NEAR OUR FAR NRN/NERN BORDER. HAVE KEPT A SLIGHT
CHANCE OF PCPN FOR THESE LOCATIONS DURING THE AFTN AND EVENING.
ON SUNDAY...RIDGE IS EXPECTED TO HAVE ITS BEST INFLUENCE ON THE
REGION...SO SKIES SHOULD BE MOSTLY SUNNY WITH WEAK FRONTAL BOUNDARY
EITHER DISSIPATING OR PUSHING NE OF THE REGION. DRY WX IS EXPECTED.
AS FOR TEMPERATURES...THEY WILL WARM SLIGHTLY EACH DAY WITH HOT
WEATHER EXPECTED THIS WEEKEND WITH HIGHS LOWER 90S.

ON MONDAY...MEMORIAL DAY...UPR LVL RIDGE WILL BEGIN TO WEAKEN AND
MOVE OFF TO THE EAST. TEMPERATURES WILL STILL BE HOT...AROUND 90.  A
POP UP SHOWER OR THUNDERSTORM IS POSSIBLE DURING THE HEAT OF THE DAY
AS CAP ALOFT WEAKENS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ONGOING CONVECTION IS STARTING TO FIRE OVER MUCH OF THE REGION AND
WILL SPREAD EASTWARD THIS EARLY EVENING TO AFFECT CENTRAL OHIO TAF
SITES LATER TODAY. OUTSIDE OF THE SHOWERS WITH ISOLATED
THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, May 21, 4:00 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT MON MAY 21 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 2:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT MON MAY 21 2012

OHZ078-212015-
CLERMONT OH-
347 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT COUNTY THROUGH
415 PM EDT...

AT 348 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SUMMERSIDE...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WITHAMSVILLE...BATAVIA
AND AMELIA.

ALSO...MOUNT CARMEL AND WILLOWVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3902 8432 3907 8432 3907 8431 3917 8430
      3919 8428 3919 8424 3903 8410 3902 8431
Special weather statement, May 21, 3:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT MON MAY 21 2012

KYZ099-100-OHZ079-081-212015-
LEWIS KY-MASON KY-ADAMS OH-BROWN OH-
401 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN ADAMS...EASTERN MASON AND NORTHWESTERN LEWIS COUNTIES
THROUGH 415 PM EDT...

AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRADYSVILLE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MANCHESTER.

ALSO...BENTONVILLE...BRADYSVILLE...SOMO AND TRINITY ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

LAT...LON 3867 8350 3856 8374 3875 8379 3880 8368
Special weather statement, May 21, 3:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012

KYZ093-OHZ077-078-212045-
CAMPBELL KY-HAMILTON OH-CLERMONT OH-
425 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...SOUTHEASTERN
HAMILTON AND CAMPBELL COUNTIES THROUGH 445 PM EDT...

AT 422 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY
GROVE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WITHAMSVILLE...MELBOURNE...AMELIA...NEW PALESTINE...
LINDALE...BLAIRSVILLE...AND NEW RICHMOND.

LAT...LON 3897 8418 3893 8427 3896 8437 3913 8442
      3914 8430

HATZOS
Special weather statement, May 21, 3:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012

OHZ080-212045-
HIGHLAND OH-
425 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIGHLAND COUNTY THROUGH
445 PM EDT...

AT 424 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RUSSELL...
MOVING NORTH AT 5 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND
LYNCHBURG.

ALSO...RUSSELL IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3922 8382 3923 8380 3926 8379 3928 8375
      3931 8361 3910 8351 3905 8377
Special weather statement, May 21, 3:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON MAY 21 2012

KYZ100-OHZ081-212100-
LEWIS KY-ADAMS OH-
434 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND NORTHERN
LEWIS COUNTIES THROUGH 500 PM EDT...

AT 430 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS AND SOUTHERN ADAMS COUNTIES...INCLUDING BLUE CREEK...CARRS...
CONCORD AND ROME.

LAT...LON 3878 8361 3889 8343 3874 8327 3872 8327
      3860 8347
Special weather statement, May 21, 3:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT MON MAY 21 2012

OHZ079-081-212115-
ADAMS OH-BROWN OH-
446 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 515 PM EDT...

AT 443 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR REDOAK...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING
BRADYSVILLE AND BENTONVILLE.

LAT...LON 3876 8352 3865 8371 3877 8387 3887 8373

The radar

The Cincinnati radar (KILN), 27 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Highland

When
May 21, 4:15 PM EST to 5:15 PM EST
Where
Highland County, 0.31 mi N of Hoagland
Reported by
Trained Spotter
Coordinates
39.204, -83.681

Several inches of water were reported on Route 50 near Mad River Road due to heavy rainfall.

Flash Flood, Brown

When
May 21, 5:42 PM EST to 6:42 PM EST
Where
Brown County, 1 mi NW of Ripley to 1.01 mi NW of Ripley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.740, -83.843

Motorists were stranded on Highway 52 due to high water caused by heavy rainfall.

Flash Flood, Brown

When
May 21, 6:00 PM EST to 7:00 PM EST
Where
Brown County, 1.4 mi NW of Ripley to 1.47 mi NW of Ripley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.747, -83.845

High water was reported over Highway 52 near old State Route 68. Fire crews were working to clean up roadways.

Flash Flood, Brown

When
May 21, 6:00 PM EST to 7:00 PM EST
Where
Brown County, 6 mi SSW of Georgetown to 2.21 mi ENE of Higginsport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.790, -83.943

Three to four feet of water was reported over Highway 52 between Higginsport and Ripley. Mud was covering the roadway near Free Soil Road. A tree was downed across A and P Road. Fire crews were working to clean up the roadways. This flooding occurred due to persistent heavy rainfall.

Flash Flood, Highland

When
May 21, 7:15 PM EST to 8:15 PM EST
Where
Highland County, 3.75 mi NNE of Willettville to 4 mi E of Careytown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.302, -83.701

There were numerous reports of rapidly rising water across the central and western parts of the county due to heavy rainfall. More specifically, Highway 50 near Mad River Road, North High Street near Hobart Drive, and Carey Road near Fallsville Wilderness Area were all closed. A ballpark in Hillsboro was submerged.

Flood, Ross

When
May 21, 9:35 PM EST to 10:35 PM EST
Where
Ross County, Frankfort to 0.94 mi ENE of Musselman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.400, -83.180

A couple of roads were closed in the area due to high water caused by heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382643, 382639, 382640, 382644, 382642, 382646.